Alert archive / Oregon / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Pendleton, OR

August 15, 2004Grant County, Oregon

NWS Pendleton, OR issued this flash flood warning at Aug 15, 2004, 5:57 PM PDT for Grant County, Oregon. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 5:57 PM PDT (00:57 UTC)
Expired
Aug 15, 2004, 7:30 PM PDT
In force
93 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Grant County, OR

The radar

The Pendleton radar (KPDT), 85 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2988 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPDT 160100
FFWPDT
ORC023-160230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
557 PM PDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN EAST CENTRAL OREGON

* UNTIL 730 PM PDT

* AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER GRANT COUNTY...OR
  ABOUT 7 MILES EAST OF DALE. THE THUNDERSTORMS PRODUCING VERY
  HEAVY RAIN WERE NEARLY STATIONARY.  AREAS ALONG THE NORTH FORK 
  OF THE JOHN DAY RIVER AS WELL AS DESOLATION CREEK WILL BE MOST     
  VULNERABLE.

* THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  DALE AT 615 PM PDT

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4487 11877 4498 11870 4498 11889 4493 11896

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:24 PM PDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 15, 2:24 PM PDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
224 PM PDT SUN AUG 15 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...UPPER RIDGE REMAINS
OVER THE WEST...WITH THE RIDGE AXIS GENERALLY OVER IDAHO. MAIN
MOISTURE PLUME HAS SHIFTED TO THE EASTERN HALF OF OREGON AND EASTERN
THIRD OF WASHINGTON. EXPECT ISOLATED TO LOCALLY SCATTERED COVERAGE
OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITHIN THIS PLUME.
STORMS SHOULD BE FOCUSED MAINLY OVER THE EAST-CENTRAL AND NORTHEAST
OREGON MOUNTAINS. PRECIPITABLE WATER IS WELL ABOVE SEASONAL SO
EXPECT WET CONDITIONS UNDER THE CORE OF ANY CELLS. THERE IS ALSO
ENOUGH LINGERING MOISTURE OVER THE CASCADE EAST SLOPES TO SUPPORT
SOME ISOLATED STORMS THERE INTO THE EVENING. CONDITIONS CHANGE
LITTLE MONDAY. THUS EXPECT A REPEAT OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE CENTRAL AND
NORTHEAST OREGON MOUNTAINS AS WELL AS THE CASCADE EAST SLOPES. ON
TUESDAY A STRONGER WAVE ROTATING AROUND THE CUT OFF OVER THE PACIFIC
MAY SLIGHTLY FLATTEN THE RIDGE. THIS WOULD LEAD TO SOME DRYING AND
STABILIZING OF THE AIR MASS...THUS LIMITING THE THUNDERSTORM
CHANCES. AT THIS TIME WILL GO WITH CONSENSUS AND LIMIT THUNDERSTORMS
TO THE CREST OF THE CENTRAL OREGON CASCADES. GKH

.LONG TERM...WEDNESDAY THROUGH SUNDAY...RIDGING WILL STRENGTHEN
ACROSS THE REGION WEDNESDAY AND PREVAIL THROUGH AT LEAST THE END OF
THE WEEK. MEDIUM RANGE MODELS DIFFER A BIT BY THE WEEKEND ON HOW TO
WEAKEN/BREAKDOWN THE RIDGE...WITH THE ECMWF FLATTENING OUT THE RIDGE
THE MOST...ALTHOUGH LESS THAN IT WAS SHOWING ON YESTERDAYS RUN.
WILL KEEP A DRY/ABOVE NORMAL TEMPERATURE FCST THROUGH NEXT
WEEKEND...WITH PERHAPS A FEW MORE CLDS AND A SLIGHT COOLDOWN
BY NEXT SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 067 097 066 095 / 010 010 010 005
WALLA WALLA         070 098 069 096 / 010 010 010 005
TRI-CITIES          064 102 063 099 / 010 010 010 005
YAKIMA              060 098 059 095 / 010 010 010 005
HERMISTON           064 100 063 098 / 010 010 010 005
ELLENSBURG          062 096 061 093 / 020 010 010 005
REDMOND             053 093 052 092 / 020 020 020 010
LA GRANDE           058 095 057 093 / 020 020 020 005
JOHN DAY            056 097 055 095 / 020 020 020 010
THE DALLES          068 094 067 093 / 020 010 010 005
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

90
Hazardous weather outlook, Aug 15, 4:45 AM PDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
445 AM PDT SUN AUG 15 2004

ORZ041>050-WAZ024>030-161200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
445 AM PDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE (OR), NORTH CENTRAL OREGON, CENTRAL OREGON,
     BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
     GRANDE RONDE VALLEY, WALLOWA COUNTY

SOUTHERLY FLOW ALOFT CONTINUES TO FEED MOISTURE ACROSS EASTERN
OREGON AND WASHINGTON TODAY.  INSTABILITY WILL COMBINE WITH THIS
MOISTURE...RESULTING IN THE FORMATION OF AFTERNOON AND EVENING
THUNDERSTORMS ALONG THE EAST SLOPES OF THE CASCADES AND ACROSS
CENTRAL AND NORTHEAST OREGON.  THE MAJOR THREAT FROM THESE
THUNDERSTORMS WILL BE THE POTENTIAL FOR HEAVY RAIN AS WELL AS GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS MONDAY
          NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
          JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
          VALLEY, WALLOWA COUNTY

SOUTHERLY FLOW WILL CONTINUE TO FEED MOISTURE AND INSTABILITY ACROSS
EASTERN OREGON AND WASHINGTON FOR ONE MORE DAY...CONTINUING THE
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST OREGON FOR TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

Nearby

Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.